Arkansas, 2024

Flash Flood and Damaging Wind in Arkansas, May 23, 2024

May 23, 2024 · NWS SHV · 2 events in 2 counties and zones

An expanding cluster of thunderstorms shifted across Southwest Arkansas during the morning hours on May 23rd. Some bowing became evident within these thunderstorms, suggesting at least a slightly organized cold pool.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An expanding cluster of thunderstorms shifted across Southwest Arkansas during the morning hours on May 23rd. Some bowing became evident within these thunderstorms, suggesting at least a slightly organized cold pool. This convection occurred in tandem with a weak cyclonic mid-level circulation evident in water vapor imagery, and near the nose of an associated 40 knot southerly low-level jet. The forcing aloft, co-located with an axis of 1500 to 2000 J/kg slightly elevated CAPE, helped to sustain this convection throughout the morning with a few reports of isolated damaging wind gusts and flash flooding across parts of Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 23, 1:53 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 23, 1:53 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
253 AM CDT Thu May 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Thursday through Friday Night)
Issued at 137 AM CDT Thu May 23 2024

Very active afternoon and evening with strong to severe
thunderstorms across much of the Four State Region on Wednesday
with the key question being...will that continue today and
tonight?

Currently, the low levels are pretty worked over instability wise
but that is not stopping elevated convection across portions of
Deep East Texas, Southwest Arkansas as well as upstream across the
Upper and Middle Red River Valley of S OK. The true frontal
boundary remains stationary across NC TX into SE OK attm but a
large outflow boundary was present across Deep East Texas snaking
its way north and east into N LA with another boundary noted north
of the AR/LA border. These boundaries should washout as we go
through the day but will continue to serve as focuses for at least
isolated to scattered convection this morning until we have time
to destabilize once again this afternoon. When it comes to severe
weather possibilities this afternoon into the evening hours today,
features are a little more subtle than what was present on
Wednesday but having said that, our region remains under WSW flow
aloft and progs are hinting at a couple disturbances embedded in
this flow moving out of the Tx Hill Country and into our region
later today. Moderate to strong instability will be returning to
our region during peak heating and should provide the fuel
necessary for additional strong to severe thunderstorms once again
but maybe not quite as numerous as what we saw on Wed. Still
looks like large hail and damaging thunderstorm wind gusts will be
the main threats given relatively steep mid-level lapse rates and
Deep Layer Shear values, especially if we can see any discrete
supercell thunderstorms again later in the period. The threat
should subside late tonight as the boundary layer begins to
stabilize.

Friday looks like a carbon copy of today except storm initiation
may be a little further to our west and northwest and given this
possibility, it would be mainly evening variety thunderstorm
chances we would have to deal with across mainly our west and
northwest half. Again, given ample instability, severe
thunderstorms will again be possible with large hail and damaging
wind gusts again the main threats Friday Evening.

The northern half of the Four State Region remains under a Slight
Risk for Excessive Heavy Rainfall and given the relatively high
pwats in place, much like what we saw on Wednesday, cannot rule
out flooding of low lying and flood prone areas through tonight
with much less of a threat for Friday Evening.

13

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 137 AM CDT Thu May 23 2024

Much of Saturday looks pretty much uneventful precipitation wise
at least until late in the afternoon but most likely in the
evening with the ejection of shortwave energy into the Southern
Plains. Much of the forcing in association with this trough
should remain to our west and northwest but during the evening,
can't rule out some of this activity brushing our far west and
northwest zones, mainly northwest of the I-30 Corridor. Much like
today and Friday, Saturday's activity will be tied to peak heating
with this activity decreasing in coverage and intensity during
the overnight hours.

Kept pops out of the forecast for the most part on Sunday as the
upper levels undergo a pattern change across the CONUS. Ridging
will become anchored across the Intermountain West as a longwave
trough gets shunted eastward into the Central Plains. This trough
will have a cold front associated with it with this boundary
expected to move south and east through our CWA late in the day
Monday into Monday Night. Reintroduced small pops to coincide with
peak heating on Memorial Day, mainly across our southeast half.

Look for temps not as hot on Tue and Wed across the region even
though the upstream ridge flattens out as it emerges east of the
Intermountain West and into the Great Plains by the end of the
7-day forecast period.

13

&&

.AVIATION...
(06Z TAFS)
Issued at 103 AM CDT Thu May 23 2024

The first round of convection should be east of KMLU shortly after
the start of the period. Farther to the west, scattered
thunderstorms will move east across portions of Louisiana and
East Texas south of Interstate 20. It's unsure how long this
activity will persist as it encounters more stable air with
eastward extent. KTYR may be briefly affected early in the period.
Additionally, a wake low behind the convection will result in
gusty winds through 23/09z. Another round of strong to severe
thunderstorms are expected to develop after 23/18z and will move
eastward across the region affecting all TAF sites before
diminishing late in the period.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  74  93  74 /  40  40  10  20
MLU  91  70  93  72 /  40  40   0  20
DEQ  85  67  90  68 /  50  70  20  40
TXK  89  71  91  71 /  40  60  20  40
ELD  88  68  91  69 /  40  60  10  30
TYR  89  72  92  73 /  40  50  20  30
GGG  90  71  92  72 /  40  40  10  30
LFK  93  74  94  74 /  40  40   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...09
Hazardous weather outlook, May 23, 2:53 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
353 AM CDT Thu May 23 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
353 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible once again today,
into the evening and overnight hours across much of the Four State
Region. Large hail, damaging thunderstorm wind gusts and locally
heavy downpours will be the primary threats with an isolated tornado
threat as well. The severe weather threat should end from northwest
to southeast across the Four State Region overnight tonight. While
widespread flooding is not likely through tonight, flooding of low
lying and flood prone areas will be possible with heavy downpours
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe weather will be possible once again late Friday into Friday
Night and late Saturday into Saturday Night across mainly portions
of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. Large
hail and damaging thunderstorm wind gusts will again be the main
threats Friday and Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms. Before
the cold front arrives late on Monday, we will see some of the
hottest temperatures of the late Spring Season with afternoon high
temperatures both Saturday and Sunday in the lower to middle 90s.
Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible later today through this
evening.

13

In the hours before

Special weather statement, May 22, 11:46 PM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1246 AM CDT Thu May 23 2024

TXZ152-230615-
Nacogdoches TX-
1246 AM CDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN NACOGDOCHES COUNTY
THROUGH 115 AM CDT...

At 1246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trawick, or 9 miles northwest of Nacogdoches, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nacogdoches, Garrison, Martinsville, Trawick, Appleby, and
Looneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3161 9486 3180 9486 3184 9445 3178 9443
      3177 9443 3174 9441 3171 9442 3169 9441
      3166 9441 3164 9439 3163 9437 3162 9436
      3157 9433
TIME...MOT...LOC 0546Z 269DEG 46KT 3171 9476

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

24
Special weather statement, May 23, 4:37 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
537 AM CDT Thu May 23 2024

OKZ077-TXZ096-231115-
McCurtain OK-Red River TX-
537 AM CDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT MCCURTAIN AND NORTHERN RED RIVER
COUNTIES THROUGH 615 AM CDT...

At 536 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles east of Cloudy to 10 miles east of
Fort Towson to near Raymond Gary State Park. Movement was east at 55
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Haworth, Garvin, Eagletown, Moon, Rufe, Cerrogordo, Hochatown,
Goodwater, Shinewell, Redland, Kanawha, Glover, America, and
Kiomatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3383 9448 3368 9479 3388 9528 3391 9528
      3389 9526 3389 9525 3393 9525 3396 9523
      3394 9516 3414 9516 3426 9505 3428 9447
TIME...MOT...LOC 1036Z 277DEG 46KT 3424 9496 3400 9508 3394 9526

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

09
Special weather statement, May 23, 5:24 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
624 AM CDT Thu May 23 2024

ARZ050-051-059-060-070-OKZ077-TXZ097-112-231215-
Howard AR-Hempstead AR-Sevier AR-Little River AR-Miller AR-
McCurtain OK-Cass TX-Bowie TX-
624 AM CDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT LITTLE RIVER...WESTERN
HEMPSTEAD...NORTHERN MILLER...SEVIER...SOUTHEASTERN HOWARD...
SOUTHEASTERN MCCURTAIN...NORTHEASTERN CASS AND NORTHEASTERN BOWIE
COUNTIES THROUGH 715 AM CDT...

At 623 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Gillham to 10 miles west of
Horatio to 10 miles west of Arkinda. Movement was southeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texarkana, De Queen, Wake Village, Ashdown, Nashville, New Boston,
Mineral Springs, Horatio, Foreman, Nash, Hooks, Redwater, Red Lick,
Lockesburg, Wilton, Tollette, Fulton, Winthrop, Ogden, and
Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3422 9447 3419 9447 3419 9440 3386 9368
      3348 9368 3348 9372 3343 9374 3344 9371
      3320 9409 3368 9471 3398 9465 3425 9453
TIME...MOT...LOC 1123Z 302DEG 48KT 3417 9452 3392 9453 3373 9465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

09
Special weather statement, May 23, 5:26 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
626 AM CDT Thu May 23 2024

OKZ077-TXZ096-097-231215-
McCurtain OK-Bowie TX-Red River TX-
626 AM CDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MCCURTAIN...NORTHWESTERN
BOWIE AND RED RIVER COUNTIES THROUGH 715 AM CDT...

At 625 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Broken Bow to near Idabel to
near Manchester. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Boxelder, Idabel, De Kalb, Bagwell, Manchester, Detroit,
Avery, Annona, Haworth, Moon, Beaverdams, Goodlake, Woodland,
Kanawha, America, Kiomatia, Bokhoma, Almont, and Negley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 9531 3396 9462 3369 9448 3364 9449
      3363 9445 3360 9447 3359 9443 3353 9440
      3349 9455 3341 9516 3376 9531
TIME...MOT...LOC 1125Z 318DEG 23KT 3389 9473 3387 9488 3380 9524

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

09

The radar

The Shreveport radar (KSHV), 161 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Little River

When
May 23, 5:44 AM CST
Where
Little River County, Winthrop
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.830, -94.350

Tree downed in Winthrop.

Flash Flood, Hempstead

When
May 23, 9:00 AM CST to 11:00 AM CST
Where
Hempstead County, 1.26 mi WNW of Hope to 1.32 mi WNW of Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.678, -93.620

A ten foot section of County Road 183 washed out due to flash flooding, leaving several residents unable to access or leave their homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187499, 1187500.